Arkansas, 2023

Damaging Wind in Arkansas, June 14, 2023

June 14, 2023 · NWS JAN · 1 event in 1 county or zone

Convergence of moisture along a stationary front in southern Arkansas triggered thunderstorms during the evening of June 14th. With an unstable air mass south of the front and a strong jet stream over the frontal zone sustaining robust updrafts, these storms quickly became severe and moved east-southeast across portions of southeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Convergence of moisture along a stationary front in southern Arkansas triggered thunderstorms during the evening of June 14th. With an unstable air mass south of the front and a strong jet stream over the frontal zone sustaining robust updrafts, these storms quickly became severe and moved east-southeast across portions of southeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 14, 6:13 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 14, 6:13 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
713 PM CDT Wed Jun 14 2023

...New AVIATION...

.DISCUSSION...
Issued at 357 PM CDT Wed Jun 14 2023

Tonight through Thursday:

A significant severe weather event (including the threat for
intense damaging wind, very large hail, and torndoes) continues
into early this evening along with the potential for flash
flooding. As of now, we've received reports of 5 inch hail
(verified by photo in Brooksville) and multiple 80+ mph wind
reports over the northern half of the forecast area. The
environment remains extreme for any time of the year, and
especially for June, with effective deep layer bulk shear
approaching 70kt combined with steep mid/upper level lapse rates
and extreme instability (e.g., 2-6km > 8.5 deg C, MLCAPE near 5000
j/kg, including hail producing layer CAPE in excess of 1300 j/kg,
etc.).

Supercells/bowing segments are expected to continue to move
mainly along/south of the I-20 corridor through early evening with
significant wind speeds > 80 mph and very large hail continuing to
be possible. It will continue to be a challenge to anticipate
discrete cell development and mesoscale influences, but the
general trend has been for additional storm development to take
place further south. There is uncertainty with convective
evolution and all interests in the area are encouraged to have
heightened awareness. Will continue to message the event heavily
and update as radar/obs trends allow.

Later tonight, we will monitor for the potential for additional
upstream storm development and perhaps an increasing threat for
flash flooding as moisture transport continues to take place with
the potential for convective to be anchoring over eastern MS
especially. With H850 flow roughly parallel to the frontal
boundary and precipitable water > 1.5 inches with very moist low
level air, we'll need to monitor for training of convective
elements. /EC/

Thursday Night through Early Next Week: And the stormy weather
pattern continues...This current pattern we've been under the
last few days will continue through the early parts of next week.
For starters, a stalled boundary stretched across central
Mississippi along with a disturbance riding along a subtropical
ridge will bring the possibility of severe weather Friday mainly
during the late morning through the afternoon hours. Damaging wind
gusts and hail sizes ranging from quarter to golfball size will
be the main impacts with this system. will maintain the 'Slight
Risk' across the north and 'Marginal' elsewhere however, don't be
surprised if the Slight risk gets extended further south. Saturday
will have lingering flow from Friday however we'll have a chance
to breathe. While severe parameters aren't impressive Saturday,
afternoon showers and thunderstorms will be possible. Sunday a
surface low associated with ongoing troughing across the Midwest
will deepen and push a disturbance across the Mid and Deep south.
We could potentially see more severe weather on Sunday but will
hold off on mentioning anything in the HWO right now.

Starting Friday, we will see influence from the subtropical ridge in
regards to heating especially across the southwest. Dewpoints will
increase into the mid 70s increasing humidity and combined with
surface high temperatures in the mid to high 90s, will create
dangerous heat stress conditions. Heat indices will reach 105-110.
This will result in the potential for heat exhaustion, especially in
the late morning to afternoon time frame. Heat stress will continue
through early next week with the main time frame between 10AM-6PM
each day. It is suggested to limit outdoor activities. /JNE/

&&

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Wed Jun 14 2023

Severe TSRA with damaging wind gusts and large hail continue to be
the primary concerns as we go through the forecast period.
Scattered supercells may impact the area, but trying determine
specific timing/location will be very difficult. Otherwise,
expect the typical late night/early morning stratus development
given the persistent weather pattern. Strong mixing will allow for
gusty aftn/evng sfc wind during the day with low level wind shear
issues greatest at night. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  88  70  90 /  70  60  40  60
Meridian      67  86  68  89 /  70  80  50  60
Vicksburg     69  89  71  92 /  60  60  30  50
Hattiesburg   72  91  72  93 /  40  70  40  60
Natchez       71  91  73  94 /  40  60  20  40
Greenville    68  86  70  89 /  70  20  40  50
Greenwood     67  86  70  89 /  80  40  40  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 6 AM CDT Thursday for MSZ034>058-065-066.

LA...None.
AR...None.

&&

EC/JNE/EC
Hazardous weather outlook, Jun 14, 3:46 AM CST, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
446 AM CDT Wed Jun 14 2023

ARZ074-075-LAZ023-MSZ019-025-027-028-031>034-038-039-059-062-
072>074-151000-
Ashley-Chicot-Franklin LA-Sunflower-Leflore-Carroll-Montgomery-
Lowndes-Choctaw-Oktibbeha-Washington-Winston-Noxubee-Jefferson-
Lincoln-Marion-Lamar-Forrest-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts up
to 70 mph and hail up to tennis ball size are likely. Tornadoes
are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through Thursday.

MSZ018-026-029-030-151000-
Bolivar-Grenada-Webster-Clay-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for northern portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through tonight.

LAZ007>009-015-016-025-MSZ053-054-063>065-151000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-Tensas-
Claiborne-Copiah-Lawrence-Jefferson Davis-Covington-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Significant severe thunderstorms capable of producing damaging
wind gusts up to 80 mph and hail up to tennis ball size are
likely. Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible Thursday for
portions of central and south Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through Thursday.

MSZ035>037-151000-
Humphreys-Holmes-Attala-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts up
to 70 mph and hail up to tennis ball size are likely. Tornadoes
are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Multiple waves of thunderstorms will produce locally heavy
rainfall amounts and areas of flash flooding. Some roads could be
flooded or closed.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible Thursday for
portions of central and south Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through tonight.

MSZ040>052-055>058-066-151000-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jones-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Significant severe thunderstorms capable of producing damaging
wind gusts up to 80 mph and hail up to tennis ball size are
likely. Tornadoes are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Multiple waves of thunderstorms will produce locally heavy
rainfall amounts and areas of flash flooding. Some roads could be
flooded or closed.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible Thursday for
portions of central and south Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through Thursday.

LAZ024-MSZ060-061-151000-
Catahoula-Adams-Franklin MS-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for portions of central Louisiana
and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts up
to 70 mph and hail up to tennis ball size are likely. Tornadoes
are also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms capable of producing damaging wind
gusts and hail up to quarter size are possible Thursday for
portions of central and south Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

Severe thunderstorms capable of producing damaging wind gusts and
hail quarter to golf ball size are possible Friday.

(https://www.weather.gov/images/jan/graphicast/4.png)

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday and
today through Thursday.

LAZ026-151000-
Concordia-
446 AM CDT Wed Jun 14 2023

This hazardous weather outlook is for Concordia Parish, Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe thunderstorms capable of producing damaging wind gusts and
hail up to quarter size are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat and increasing heat stress, with heat index values
approaching 105 to 110 degrees, is possible late this week into
early next week, primarily across northeast and central Louisiana
and southwest Mississippi.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 14, 6:58 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
758 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Dmg     Bassfield               31.50N 89.74W
06/14/2023                   Jefferson Davis    MS   Emergency Mngr

            Tree limbs and power lines were blown down
            in the Bassfield area.

&&

NF
Local storm report, Jun 14, 7:01 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
801 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Hail             1 NW Ridgeland          32.44N 90.14W
06/14/2023  E0.88 inch       Madison            MS   Broadcast Media

&&

KP
Local storm report, Jun 14, 7:02 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
802 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Hail             1 NW Ridgeland          32.44N 90.14W
06/14/2023  E0.88 inch       Madison            MS   Broadcast Media

&&

KP
Local storm report, Jun 14, 7:15 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
815 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             1 SSE Jackson           32.28N 90.17W
06/14/2023  E1.25 inch       Rankin             MS   Emergency Mngr

            At the stack.

&&

CE
Local storm report, Jun 14, 7:24 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
824 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Hail             1 SSE Clinton           32.32N 90.33W
06/14/2023  E1.25 inch       Hinds              MS   Emergency Mngr

&&

CE
Local storm report, Jun 14, 7:29 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
829 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     3 SSW Decatur           32.39N 89.13W
06/14/2023                   Newton             MS   Emergency Mngr

            Tree fell on the house on Midway Road.
            Likely due to outflow winds.

&&

DC

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 14, 7:35 PM CST
Where
Chicot County, 1.15 mi W of Halley Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.530, -91.400

Two trees were blown down near Dermott.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149843.